Axiumbilic Singular Points on Surfaces Immersed in R^4 and their Generic Bifurcations

R. Garcia, J. Sotomayor, and F. Spindola

Journal of Singularities
volume 10 (2014), 124-146

Received 14 March 2013. Received in revised form 7 January 2014.

DOI: 10.5427/jsing.2014.10h

Add a reference to this article to your citeulike library.


Here are described the axiumbilic points that appear in generic one parameter families of surfaces immersed in R^4. At these points the ellipse of curvature of the immersion has equal axes.

A review is made on the basic preliminaries on axial curvature lines and the associated axiumbilic points which are the singularities of the fields of principal, mean axial lines, axial crossings and the quartic differential equation defining them.

The Lie-Cartan vector field suspension of the quartic differential equation, giving a line field tangent to the Lie-Cartan surface (in the projective bundle of the source immersed surface which quadruply covers a punctured neighborhood of the axiumbilic point) whose integral curves project regularly on the lines of axial curvature.

In an appropriate Monge chart, the configurations of the generic axiumbilic points, denoted by E_3, E_4 and E_5, are obtained by studying the integral curves of the Lie-Cartan vector field.

Elementary bifurcation theory is applied to the study of the transition and elimination between the axiumbilic generic points. The two generic patterns E^1_{34} and E^1_{45} are analysed and their axial configurations are explained in terms of their qualitative changes (bifurcations) with one parameter in the space of immersions, focusing on their close analogy with the saddle-node bifurcation for vector fields in the plane.

This work can be regarded as a partial extension to R^4 of the umbilic bifurcations in Garcia - Gutierrez - Sotomayor, for surfaces in R^3. With less restrictive differentiability hypotheses and distinct methodology it has points of contact with the results of Gutierrez - Guiñez - Castañeda.

Author(s) information:

R. Garcia J. Sotomayor F. Spindola
Instituto de Matemática e Estatística Instituto de Matemática e Estatística Instituto de Matemática e Estatística
Universidade Federal de Goiás Universidade de São Paulo, Universidade de São Paulo
CEP 74001--970 Rua do Matão 1010, Cidade Univeritária Rua do Matão 1010, Cidade Univeritária
Caixa Postal 131, Goiânia, Goiás, Brazil CEP 05508-090, São Paulo, S. P, Brazil CEP 05508-090, São Paulo, S. P, Brazil
email: email: email: